Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 1:49 PM EDT for Braxton County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2017, 1:49 PM EDT (17:49 UTC)
- Expired
- Mar 18, 2017, 2:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WWUS81 KRLX 181749
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
149 PM EDT SAT MAR 18 2017
WVZ018-028-029-181815-
Calhoun-Gilmer-Braxton-
149 PM EDT SAT MAR 18 2017
...A THUNDERSTORM WITH POSSIBLE HAIL WILL AFFECT SOUTHEASTERN
CALHOUN... SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...
At 148 PM EDT, a thunderstorm was located 9 miles southwest of Cedar
Creek State Park, or 13 miles northwest of Sutton, moving east at 35
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Shock, Exchange, Rosedale, Nicut and Cedarville.
LAT...LON 3869 8101 3872 8105 3877 8104 3885 8081
3881 8075 3873 8071 3870 8072
TIME...MOT...LOC 1748Z 258DEG 32KT 3875 8094
$$
CooperWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:46 PM EDT, 3 minutes earlier.
Area forecast discussion, Mar 18, 1:46 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Charleston WV 146 PM EDT Sat Mar 18 2017 .SYNOPSIS... Cold front crosses today. Upper disturbance crosses today into tonight as low pressure intensifies off the east coast. Another system Monday into Tuesday. High pressure mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM Saturday... Have some clearing coming through and reformation of showers along the cold front pushing through the Kanawha Valley. Low clouds headed back in later today from the northwest. As of 300 AM Saturday... WSW canceled as snowshoe has climbed steadily to 37F. A cold front sweeping across the area today will eradicate the low level moisture in place early this morning. Mid level dry air will limit precipitation along the cold front although do allow at least low PoPs anytime through midday as a flat wave moving across may aid in squeezing precipitation out. An upper level short wave crosses today as its parent low passes north of the area. These lowering heights, along with strengthening low level upslope flow out of the northwest, and mid March insolation should result in numerous rain showers in and near the mountains, and scattered showers dotting the lowlands this afternoon. Rain showers will turn to snow showers tonight, as progressively colder air moves in. With the loss of daytime insolation, and the upper level low moving off to the east, snow showers will become increasingly confined to the mountains tonight, the northwest upslope flow there being maintained with the help of surface low pressure developing off the east coast, as the upper level low digs southeastward into the middle Atlantic states. Light accumulations are expected. Not much change needed to temperatures and dew points with NAM raw and MOS along with a short term consensus blended in. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 300 AM Saturday... Light upslope snow showers will gradually taper off on Sunday as upper low moves off to the east, with a cooler northerly flow setting up across the region. Some moderation in temperatures on Monday as heights build in response to an approaching shortwave trough and surface cold front, which will spread precipitation back into the region by Monday evening. Frontal boundary will gradually shift to the south on Tuesday, although there is still some uncertainty in the timing, and how far south the front gets later in the day. This could mean the difference between a dry forecast by later in the day Tuesday for much of the CWA, or a chance of showers, and possibly thunderstorms, particularly across the south. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 AM Saturday... Cool, dry high pressure for much of Wednesday and Thursday, with low relative humidities expected. A stronger system moves into the region towards the end of the period. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 140 PM Saturday... MVFR stratocumulus expected to rotate back in from the northwest with the front clearing the area over the next couple of hours. Lines of showers, with small hail and brief thunder possible, accompany the front. Expect ceilings to come down again to IFR with the loss of daytime heating, and do not expect VFR for the duration of the TAF. Show showers develop in northwest upslope tonight, mainly affecting EKN and BKW, and possibly for a short time in CKB. 2SM in snow will be a distinct possibility. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Categories to fluctuate in and out of shower and snow showers tonight. Timing is an issue. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H M M M H L H M H L HTS CONSISTENCY M M H M H H H H H H M L BKW CONSISTENCY H H M M L L M L L L L L EKN CONSISTENCY H L M L L L L L M M M L PKB CONSISTENCY L M M L M M M M L L M L CKB CONSISTENCY M H H H H H H H M H M L AFTER 18Z SUNDAY... IFR possible Sunday morning in snow showers in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/26 SHORT TERM...SL LONG TERM...SL AVIATION...26
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 312 AM EDT Sat Mar 18 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 312 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, Mar 18, 12:41 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT SAT MAR 18 2017
WVZ008-014-016>018-181715-
Calhoun-Jackson-Roane-Wirt-Putnam-
1241 PM EDT SAT MAR 18 2017
...A LINE OF showers with hail possible WILL AFFECT CENTRAL
CALHOUN... NORTHEASTERN PUTNAM...SOUTH CENTRAL WIRT...NORTHWESTERN
ROANE AND SOUTHEASTERN JACKSON COUNTIES...
At 1240 PM EDT, radar indicated showers were located along a line
extending from 7 miles north of Spencer to near Kenna.
Movement was east at 30 mph.
Dime size hail and occasional lightning are possible with these
showers.
Locations impacted include...
Spencer, Grantsville, Kenna, Reedy, Statts Mills, Harmony,
Annamoriah, Kentuck, Gay and Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 123
and 131.
LAT...LON 3894 8104 3878 8123 3863 8153 3865 8184
3868 8179 3868 8178 3869 8178 3877 8165
3894 8146
TIME...MOT...LOC 1640Z 262DEG 25KT 3892 8136 3876 8153 3865 8175
cooperSpecial weather statement, Mar 18, 12:57 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT SAT MAR 18 2017
WVZ018-028-029-181730-
Calhoun-Gilmer-Braxton-
1257 PM EDT SAT MAR 18 2017
...A THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN... SOUTHWESTERN
GILMER AND NORTHWESTERN BRAXTON COUNTIES...
At 1256 PM EDT, a thunderstorm was located near Arnoldsburg, or 11
miles south of Grantsville, moving east at 35 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Shock, Exchange, Orma, Rosedale, Nicut and Cedarville.
LAT...LON 3870 8108 3872 8113 3878 8112 3889 8082
3882 8073 3873 8074
TIME...MOT...LOC 1656Z 255DEG 31KT 3876 8103
cooperSpecial weather statement, Mar 18, 1:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017
WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017
...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND
NORTHWESTERN GILMER COUNTIES...
At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.
Up to half inch hail is possible with this shower. Occasional
lightning may also occur, so remain indoors if you hear thunder.
Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.
LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
3887 8124 3888 8124 3889 8125 3891 8125
3900 8110 3901 8103 3901 8100 3902 8099
3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118
cooperSpecial weather statement, Mar 18, 1:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT SAT MAR 18 2017
WVZ013-015-027-028-519-521-181800-
Clay-Kanawha-Northwest Webster-Lincoln-Northwest Nicholas-Braxton-
132 PM EDT SAT MAR 18 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL NICHOLAS...
KANAWHA...SOUTH CENTRAL BRAXTON...NORTHEASTERN LINCOLN...WEST
CENTRAL WEBSTER AND CLAY COUNTIES...
At 130 PM EDT, radar indicated thunderstorms either side of a line
extending from Clay to 7 miles southeast of Pinch to near
Spurlockville. Movement was east at 35 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Charleston, Nitro, Summersville, Clay, Jefferson, South Charleston,
St. Albans, Dunbar, Montgomery, Chesapeake, Marmet, Belle, Clendenin,
Cedar Grove, East Bank, Glasgow, Pratt, Pinch, Glen and Institute.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 20.
Interstate 77 in West Virginia between mile markers 96 and 110.
Interstate 64 in West Virginia between mile markers 48 and 57.
West Virginia Turnpike between mile markers 83 and 95.
Route 119 between mile markers 66 and 80.
LAT...LON 3845 8049 3830 8082 3822 8112 3824 8114
3823 8119 3826 8123 3818 8132 3819 8165
3822 8165 3822 8173 3821 8172 3829 8197
3833 8192 3836 8191 3855 8144 3852 8127
3853 8119 3856 8114 3858 8051
TIME...MOT...LOC 1730Z 269DEG 29KT 3844 8108 3834 8137 3822 8203
cooperSpecial weather statement, Mar 18, 1:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 PM EDT SAT MAR 18 2017
WVZ028-030-181815-
Lewis-Braxton-
139 PM EDT SAT MAR 18 2017
...SMALL HAIL WILL AFFECT SOUTH CENTRAL LEWIS AND NORTHEASTERN
BRAXTON COUNTIES...
At 138 PM EDT, a shower was located 9 miles north of Sutton, moving
northeast at 30 mph.
Half inch hail is possible with this shower.
Locations impacted include...
Heaters, Walkersville, Ireland and Falls Mills.
This includes Interstate 79 between mile markers 71 and 76.
LAT...LON 3878 8041 3874 8071 3880 8074 3891 8044
3881 8040
TIME...MOT...LOC 1738Z 258DEG 26KT 3879 8066
30Special weather statement, Mar 18, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
149 PM EDT SAT MAR 18 2017
WVZ018-028-029-181815-
Calhoun-Gilmer-Braxton-
149 PM EDT SAT MAR 18 2017
...A THUNDERSTORM WITH POSSIBLE HAIL WILL AFFECT SOUTHEASTERN
CALHOUN... SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...
At 148 PM EDT, a thunderstorm was located 9 miles southwest of Cedar
Creek State Park, or 13 miles northwest of Sutton, moving east at 35
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Shock, Exchange, Rosedale, Nicut and Cedarville.
LAT...LON 3869 8101 3872 8105 3877 8104 3885 8081
3881 8075 3873 8071 3870 8072
TIME...MOT...LOC 1748Z 258DEG 32KT 3875 8094
CooperThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:46 PM EDT | Winter Weather Advisory | RLX | Pocahontas, Randolph | 6 hr |
| Mar 18, 10:38 AM EDT | Special Weather Statement | RLX | Kanawha | 22 min |
| Mar 18, 10:58 AM EDT | Special Weather Statement | RLX | Clay | 32 min |
| Mar 18, 11:13 AM EDT | Special Weather Statement | RLX | Braxton | 32 min |
| Mar 18, 12:25 PM EDT | Special Weather Statement | RLX | Mason | 35 min |
| Mar 18, 12:29 PM EDT | Special Weather Statement | RLX | Calhoun | 31 min |
| Mar 18, 12:41 PM EDT | Special Weather Statement | RLX | Roane | 34 min |
| Mar 18, 12:57 PM EDT | Special Weather Statement | RLX | Gilmer | 33 min |
| Mar 18, 1:08 PM EDT | Special Weather Statement | RLX | Gilmer | 22 min |
| Mar 18, 1:32 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 28 min |
| Mar 18, 1:39 PM EDT | Special Weather Statement | RLX | Lewis | 36 min |
| Mar 18, 1:51 PM EDT | Special Weather Statement | RLX | Calhoun | 24 min |
| Mar 18, 1:56 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 34 min |
| Mar 18, 1:59 PM EDT | Special Weather Statement | RLX | Braxton | 31 min |
| Mar 18, 2:01 PM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Mar 18, 2:04 PM EDT | Special Weather Statement | RLX | Lewis | 26 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | RLX | Pocahontas | 23 min |
| Mar 18, 2:11 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 34 min |
| Mar 18, 2:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Mar 18, 2:31 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Nicholas, Webster | 44 min |
| Mar 18, 2:34 PM EDT | Special Weather Statement | RLX | Randolph | 26 min |
| Mar 18, 2:41 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 34 min |
| Mar 18, 2:44 PM EDT | Special Weather Statement | RLX | Randolph | 31 min |
| Mar 18, 2:53 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wyoming | 22 min |
| Mar 18, 2:55 PM EDT | Special Weather Statement | RLX | Randolph | 50 min |
| Mar 18, 3:04 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 56 min |
| Mar 18, 3:06 PM EDT | Special Weather Statement | RLX | Upshur, Webster | 39 min |
| Mar 18, 3:09 PM EDT | Special Weather Statement | RLX | Randolph | 36 min |
| Mar 18, 12:06 PM EDT | Special Weather Statement | RLX | Gallia | 24 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.